MAUDE Adverse Event Report: STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM

STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Model Number FR8A-TRL-A0,FR8A-TRL-B0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes No Information (3190); Missing Value Reason (3192)
Date of Event 01/25/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Stimwave quality has investigated the details from a medwatch report submitted by a patient (b)(6)2018.Stimwave became aware of the event on (b)(6) 2018 following receipt of the report (dated (b)(6) 2018) by the (b)(6).The following event description was provided in the medwatch report: on (b)(6) 2017, i had a stimwave system implanted in (b)(6).It only worked for about 2 weeks and then stopped providing pain relief.I tried called the corporate headquarters several times, but got no response.On (b)(6) 2018, a red spot developed on my skin on my back and a wire was visible.I had a family member pull it out and contacted a company engineer to inform of the problem.I have been informed by my physician to explant the system as a spinal cord infection might develope (sic).My procedure was scheduled for me due to the urgency of the matter.The medwatch report included the implant date ((b)(6) 2017) and concomitant medications (levodopa, cardidopa, entacapona (spanish name for entacapone)).Based on the patient's use of spanish-labeled concomitant medications, stimwave determined that the source of this issue was likely from a case performed in (b)(6) on (b)(6) 2017.Of the three procedures done at that facility that day, two were permanent, and one was a trial.Stimwave contacted the implanting clinician on (b)(6) 2018 for additional information.The implanting clinician reported that he experienced no issues with the procedures for the permanent cases and had not been notified by any patient-specific issues with the stimwave freedom scs system.The clinician had no information about the explant of any system, and noted that the trial patient did not return to him for the trial explant as is customary.It is likely that this issue source is from the trial case as stimwave has no record of a trial device removal for the patient nor does the clinician.Per the stimwave freedom scs system indications for use statement (emphasis added): the freedom spinal cord stimulator (scs) system is intended as the sole mitigating agent, or as an adjunct to other modes of therapy used in a multidisciplinary approach for chronic, intractable pain of the trunk and/or lower limbs, including unilateral or bilateral pain.The freedom-8a trial lead kit is only used in conjunction with the freedom-8a stimulator receiver kit, and the freedom-4a trial lead kit is used for either the receiver kit freedom-4a stimulator or the receiver kit freedom-8a stimulator.The trial devices are solely used for trial stimulation (no longer than 30 days) to determine efficacy before recommendation for a permanent (long term) device.At the end of the trial period, the trial lead is removed, and replaced with a permanent stimulator which is anchored to surrounding soft tissue to prevent migration.Without record of a permanent system or trial explant, it is possible that the patient chose not return to the implanting clinician for follow-up and sought care from another health care provider unknown to stimwave and the implanting clinician.The trial device has therefore been in use for over 273 days ((b)(6) 2017 to approximately (b)(6) 2018), which is in violation of the device's indications for use and may have lead to the issues the patient reported, since trial devices are indicated for only 30 days of use.Patients are able to contact stimwave for information on their system.This patient did not reach out to stimwave corporate nor did the local representative in el paso report any issues to stimwave.The root cause is associated with non-compliance to the device labeling and marketing indications for use.Trial leads for spinal cord stimulation are not indicated for permanent placement.Additionally, these kits do not contain the elements required to ensure permanent fixation (anchors) and procedure instructions (ifu).The trial device should have been removed within 30 days after implant in accordance with the ifu.Corrective action is not required to remedy the root cause of the complaint.The device did not fail to meet performance or safety specification.In this case, the patient did not follow-up with the implanting clinician for trial explant and permanent procedure planning.Stimwave's support encourages patients to seek out their therapy consultant for reprogramming and their implanting clinician for any healthcare concerns.Stimwave attempted to contact the patient, but was unable to establish communication to further remedy the issue.Stimwave immediately investigated the issue once made aware of the reported adverse event through medwatch and determined that the root cause was attributed to a trial device being used as a permanent system.In compliance with medical device reporting requirements and responsibilities, stimwave has reported this complaint as an adverse event to the fda on (b)(6) 2018.
 
Event or Problem Description
Stimwave quality has investigated the details from a medwatch report (mw5074879) submitted by a patient (b)(6) 2018.Stimwave became aware of the event on (b)(6) 2018 following receipt of the report (dated (b)(6) 2018) by the (b)(6).The following event description was provided in the medwatch report: on (b)(6) 2017, i had a stimwave system implanted in (b)(6).It only worked for about 2 weeks and then stopped providing pain relief.I tried called the corporate headquarters several times, but got no response.On (b)(6) 2018, a red spot developed on my skin on my back and a wire was visible.I had a family member pull it out and contacted a company engineer to inform of the problem.I have been informed by my physician to explant the system as a spinal cord infection might develope (sic).My procedure was scheduled for me due to the urgency of the matter.

Brand Name
FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Common Device Name
SPINAL CORD STIMULATOR
Manufacturer (Section D)
STIMWAVE TECHNOLOGIES INC.
1310 park central boulevard s
pompano beach FL 33064
MDR Report Key7323927
Report Number3010676138-2018-00004
Device Sequence Number110609
Product Code GZB
UDI-Device Identifier00859619004912
UDI-Public(01)00859619004912(17)190301(01)00859619004882(17)180801(21)1000490-14T
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K170141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 03/07/2018
Report Date (Section F) 03/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/01/2018
Device Model NumberFR8A-TRL-A0,FR8A-TRL-B0
Device Catalogue NumberS8T-1A US
Device Lot NumberSWO170302,SWO170228
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2018
Initial Report FDA Received Date03/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARDIDOPA; ENTACAPONA; LEVODOPA
Outcome Attributed to Adverse Event Required Intervention;
Date Report Sent to FDA03/08/2017